Thursday, March 11, 2010

Long-term use of osteoporosis drugs linked to hip breaks

By Janice Lloyd, USA TODAY

A popular group of drugs prescribed to slow bone loss may be putting some patients at an increased risk of hip fractures if taken for more than five years.

Two new studies show the bones of some post-menopausal women who take bisphosphonates (Actonel, Boniva, Fosamax, Reclast) to ward off osteoporosis can stop rejuvenating and become brittle after long-term use. "That's the paradox," says Melvin Rosenwasser, chief of orthopedic trauma surgery at Columbia University Medical Center in New York. "These drugs are good drugs. They strengthen bone and protect you from fractures for a while. But in some people they can become deleterious after a period of time." Read more.

I get a little annoyed when someone says, "These drugs are good drugs". Any drug taken over a lengthy period of time is going to have some serious side effects...no good in that! Also, they failed to mention that other common side effects in addition to hip breaks are possible damage to the esophagus, inflammation of the eyes, musculoskeletal pains, and jaw necrosis.